MAUDE Adverse Event Report: ETHICON INC. PDS PLUS VIO 8X18IN 0 S/A CTB CR; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS PLUS VIO 8X18IN 0 S/A CTB CR; SUTURE, SURGICAL, ABSORBABLE
Catalog Number PDPB750D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #: (b)(4).Component code: (b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The following information was requested, but unavailable: where was the needle grasped (swage, middle, body) before being used? procedure name? this is a combination product, and the event has been reviewed for both the suture and the triclosan.(b)(4).A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2021 and suture was used.When closing the surgical wound, a nurse noticed that the needle had been broken at the body part before use.No part of the device fell into the patient.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 02/09/2022.This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803.Part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 evaluation: a failed suture needle, labeled as (b)(4), was submitted to fractographic evaluation on december 16, 2021.The component was identified as product code pdpb750d.It was requested that assess the fracture mode of the failure.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was predominantly composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage and a cup-and-cone shaped fracture observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and overstressing of the needle.  there is no evidence of any material flaw that would cause premature failure.Based on the information currently available, the needle breakage was identified during the investigation of the sample received.This product issue will be addressed through quality system.¿ trade name - irgacare®.¿ active ingredient(s) ¿ triclosan.¿ dosage form ¿ suture/solid/parenteral.¿ strength ¿ = 2360 g/m.

Brand Name
PDS PLUS VIO 8X18IN 0 S/A CTB CR
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
avenida de las torres 7125
col salvacar
ciudad juarez 32604
MX   32604
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key12975856
Report Number2210968-2021-12483
Device Sequence Number19903037
Product Code NEW
UDI-Device Identifier10705031218833
UDI-Public10705031218833
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K061037
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Catalogue NumberPDPB750D
Device Lot NumberRHMAUH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/13/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2021
Supplement Date Received by Manufacturer01/13/2022
Initial Report FDA Received Date12/10/2021
Supplement Report FDA Received Date02/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown